Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 83, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2022, 7:54 PM CDT for Barber County, Pratt County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2022, 7:54 PM CDT (00:54 UTC)
- Expired
- May 31, 2022, 8:37 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS53 KDDC 010054
SVRDDC
KSC007-151-010200-
/O.NEW.KDDC.SV.W.0083.220601T0054Z-220601T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
754 PM CDT Tue May 31 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
Southeastern Pratt County in south central Kansas...
* Until 900 PM CDT.
* At 753 PM CDT, a severe thunderstorm was located 10 miles north of
Hardtner, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9895 3759 9865 3755 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0053Z 216DEG 34KT 3716 9871
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN2 follow-up statements
421
WWUS53 KDDC 010120
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
820 PM CDT Tue May 31 2022
KSC007-151-010200-
/O.CON.KDDC.SV.W.0083.000000T0000Z-220601T0200Z/
Barber KS-Pratt KS-
820 PM CDT Tue May 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR BARBER AND SOUTHEASTERN PRATT COUNTIES...
At 820 PM CDT, a severe thunderstorm was located near Medicine Lodge,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Sawyer, Hazelton and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9895 3759 9865 3755 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0120Z 202DEG 19KT 3731 9861
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN759
WWUS53 KDDC 010137
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT Tue May 31 2022
KSC007-151-010147-
/O.CAN.KDDC.SV.W.0083.000000T0000Z-220601T0200Z/
Barber KS-Pratt KS-
837 PM CDT Tue May 31 2022
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3700 9895 3759 9865 3755 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0136Z 216DEG 34KT 3744 9849
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:04 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 31, 5:04 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 504 PM CDT Tue May 31 2022 ...updated aviation... .SHORT TERM...(This evening through Wednesday) Issued at 220 PM CDT Tue May 31 2022 There is a large amount of uncertainty in how much QPF or rainfall will occur over the next 24 hours, but the good news is that all areas will receive measurable rainfall in the DDC forecast area between midnight and noon Wednesday. A cooler airmass with increasingly strong 30 kt easterly 850mb layer winds will spread into western Kansas Tonight, with trajectories leading to a prolonged period of moist upslope flow overnight. HREF mean cape values point to a few hundred J/kg above the surface layer, which points to at least isolated to widespread scattered thunderstorms possible embedded in the otherwise increasingly widespread showers, period of rain. Still, wide varying QPF values are shown from the models including the very robust NAM suite which outputs up to 2 to 3 times as much rain as any of the other solutions which - remains well under half an inch at DDC. An overall trend of increasing higher rainfall amount from northwest to southeast is the trend with low clouds settling in toward the end of the precipitation window late Wednesday morning. The most recent Flash flood guidance looks well higher than any plausible outcomes for rainfall in the given 3 and 6 hours periods. Wednesday's highs will be cold but nowhere near records for June 1st. Some areas may not exceed upper 50s without the sun breaking out. Wednesday night will bring the coolest overall temperatures of the week as clouds completely clear the region, and winds drop off to light and variable by early Thursday morning. Of the NBM components the cooler solutions offer mid to low 40s sound DDC, and probably even low 40s as one heads west through the Ark valley. .LONG TERM...(Wednesday night through Tuesday) Issued at 220 PM CDT Tue May 31 2022 By Thursday the main PV anomaly lifts north into the upper midwest while surface high pressure and northwest flow aloft overspreads the region. Models hint at a moist signal on the return flow side of the surface high, generally southerly trajectories across the western High Plains, that would be conducive for diurnally driven thunderstorms over the higher terrain, spreading eastward nocturnally. This pattern repeats itself with more vigor Friday and Saturday when much higher dewpoints return north into central Kansas for a better opportunity of surface based, relatively low shear convection anywhere in the region. Additionally in the same timeframe an equatorward moving front might be approaching the region per the deterministic canadian GFS and ecmwf, perhaps creating a potential focus for mcs activity lingering into the days in the next coming week. The potentially wet pattern likely plays a part in the overall near normal temperature pattern, which, while exhibiting increasing uncertainty, still appears capped at the upper 80s in the warmest gefs / eps and cmc grand ensemble members for Saturday though Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 555 PM CDT Tue May 31 2022 VFR conditions will prevail tonight. Showers and thunderstorms will eventually spread northward through the morning hours. MVFR to IFR conditions will be likely in association with this precipitation and the eventual development of low cigs. Some improvement is likely by tomorrow afternoon as the weather disturbance moves away from the terminals. Winds will be N to NE 10-20 kt through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 62 44 74 / 70 80 20 0 GCK 51 60 42 73 / 70 60 20 0 EHA 51 61 45 72 / 80 50 30 10 LBL 53 62 45 72 / 80 60 30 10 HYS 52 61 44 74 / 40 60 10 0 P28 59 65 50 73 / 90 100 40 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Sugden
Hazardous weather outlook, May 31, 2:40 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 240 AM CDT Tue May 31 2022 KSZ030-031-043>046-061>066-074>081-084>090-011000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 240 AM CDT Tue May 31 2022 /140 AM MDT Tue May 31 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and Tonight. There will be chance for strong to marginally severe thunderstorms after 6 pm across extreme southern Barber county. Hail up to the size of quarters will be possible along with frequent lightning and periods of heavy rainfall. Overnight rainshowers and isolated thunderstorms will increase in coverage across all of southwest and south central Kansas. Frequent lightning and localized moderate to heavy rainfall will be the primary hazards from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread rain showers along with some scattered thunderstorms can be expected during the day on Wednesday. Widespread accumulating rainfall of 1/4" to 3/4" will be possible. Several opportunities for thunderstorms will be possible across some part of southwest Kansas from Friday night through Monday. A few of these storms this weekend will be capable of producing gusty winds, frequent lightning and brief moderate to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed after 6 pm across southern Barber county. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, May 31, 7:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CDT Tue May 31 2022
KSZ090-010115-
Barber KS-
718 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of eastern Barber
County through 815 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Aetna, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hardtner around 735 PM CDT.
Other locations in the path of this storm include Kiowa and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9894 3741 9847 3739 9846 3738 9835
3700 9835
TIME...MOT...LOC 0018Z 240DEG 49KT 3691 9887
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LOWEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:18 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| May 31, 8:28 PM CDT | Special Weather Statement | DDC | Barber | 62 min |
| Jun 1, 11:38 AM CDT | Special Weather Statement | DDC | Edwards | 52 min |
| Jun 1, 12:04 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| Jun 1, 12:35 PM CDT | Special Weather Statement | DDC | Stafford | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.